Sunday, 15 July 2007

The drugs don't work

The other doctors and duty had just popped off the Medical Assessment Unit to grab a coffee and I was just finishing writing a drug chart when Sarah, one of the nurses comes up to me and says “Could you take a look at Mrs Edwards, she appears to be having a seizure.”

Mrs Edwards is a 78 year old woman who a few minutes previously had been letting anyone who would listen know her views on NHS food. “Disgusting slop that I wouldn’t feed to my dog” were the words she used, I think.

I walk over to her bed and indeed, Mrs Edwards is having a fit. I wasn’t overly concerned though because the doctors in A&E had put a venflon in her arm so she could have drugs that act quickly to stop her seizures.

I ask Sarah to give her some IV Diazemuls (a strong drug that stops fits) and took a look at her notes. Mrs Edwards had come in with a urine infection and had no known epilepsy. Sarah gives the drugs to Mrs Edwards and they reduce her movements a little but the seizure continues. This is very strange. The vast majority of fits stop by themselves and of those that don’t, the majority will stop if you give the patient Diazemuls. I ask Sarah to give her another dose and ask one of the HCAs to check her blood sugar reading because low blood sugars can sometimes cause fits. The blood sugar level is normal and Mrs Edwards’ seizure continues despite the second lot of Diazemuls.

By this stage she’s been fitting for about 15 minutes and I’m getting worried. I ask Sarah to give Mrs Edwards some high flow oxygen and say “let’s try 4mg of Lorazepam (an even stronger drug)” and asked for Jane, the Medical Registrar to come and lend a hand. I give the Lorazepam and Jane arrives with Margaret, the ward sister. I explained what had happened and what I’d done so far. Mrs Edwards is still having her seizure. Whilst the drugs had reduced her movements slightly, she was still fitting and would have shaken herself off the bed had it not been for Margaret’s well placed knee. Jane asked the nurses to organise a phenytoin infusion (the strongest drug on the unit) while she goes off to call the anaesthetist.

I have to write up the dose of phenytoin on Mrs Edwards’ drug chart before the nurses can give it. I’m not very familiar with the dosage, so I look the dose up in the British National Formulary (BNF). Here’s what the BNF says about pheytoin infusions:

“Dose: By slow intravenous infusion, status epilepticus, 18mg/kg at a rate not exceeding 50mg per minute, as a loading dose.”

Mrs Edwards isn’t particularly big so I guesstimate her weight to be about 60kg. If you’ve ever tried to do arithmetic whilst standing in front of a woman having a seizure with nurses and doctors talking around you and the monitor bleeping away, you’ll realise it’s not an easy thing to do. It takes me a couple of minutes, but I work out the right dose and the nurses go off to set up the drug while I say a silent thank-you to my GCSE maths teacher for schooling me well.

The phenytoin does nothing.

Mrs Edwards is still having her seizure. She’s become very sweaty and her heart is racing at 150bpm. By now she’d been fitting for about 35 minutes and the anaesthetist arrives. She, Jane and I talk about what to do and we decide the plan should be to sedate Mrs Edwards, stop the seizures with powerful ICU drugs so we can get her to the CT scanner to image her brain and see what’s causing the seizures. The anaesthetist performs a rapid-sequence induction and sets up a Propofol infusion. (Propofol is an anaesthetic agent and only anaesthetist with years of specialist training can give it because of the close monitoring it requires).

Mrs Edwards continues to fit.

The anaesthetist is more than a little surprised and asks for a Thiopentone infusion to be set up. She says “I’ve never seen anyone continue to have seizures on Thiopentone.”

Mrs Edwards continues to fit.

This is amazing. Mrs Edwards has now had large doses of five different anti-seizure medications of increasing power and toxicity, yet she was still having her seizure. Her seizure had been going on for about an hour and a half and was still ongoing. At least the ICU drugs had reduced her movements enough to get a reasonable image on CT scan, so we took her down to the scanner where the radiographer was waiting for us.

Mrs Edwards had a stroke. There is no sort of surgery and no sort of medication that could fix it. We sent her to the Intensive Care Unit where a machine could breathe for her and we could support her circulation in the hope that Mrs Edwards’ body could fix itself.

All we can do now is pray.

UPDATE: The seizures never stopped. Mrs Edwards never recovered consciousness and she died on the Intensive Care Unit.


Elaine said...

Oh dear, what a terrible situation for you all and the patient's family. The patient, of course, will have known nothing. I am not being harsh here - I have had 3 bad episodes of seizures following a stroke, but my outcome is much better; a bit of loss of mobility and so on but otherwise I lead a normal life.

Ally said...

If Lorazepam didn't stop her.... O.O wooooww